How to Reverse Hair Loss from Medication

    Medication side effects can sound pretty ridiculous sometimes. Aside from predictable gripes like the occasional headache or bout of insomnia, it’s sometimes the case that the problems a pill causes might be worse than the stuff you’re taking it to treat. 

    From leakage to narcolepsy, side effects can seem, uhh… Excessive.

    But the reality of medicine is that serious medications for serious conditions may have serious side effects to save lives.

    As medication side effects go, hair loss isn’t as bad as it could be. Thankfully, it’s also not a common side effect. If you’re one of the people taking a medication that can cause hair loss, though, it’s an impactful problem for your scalp and confidence alike.

    The good news is that hair loss due to medication is almost always reversible, with the right attention to the problem.

    Reversing hair loss from medication isn’t always an easy task, but it can be done. To understand why, it’s important to first understand how hair loss due to medication can happen.

    Medication and Hair Loss: Why it Happens

    Hair loss in general is typically caused when your hair’s normal three-phase cycle of growth is interrupted. 

    The three phases include the anagen or growth phase, the catagen or resting phase, and the telogen phase, which is when the hair falls out and the follicle hibernates.

    Normally, about 90 percent of your hair should be in the anagen phase and nine percent should be in the telogen phase.

    But some medication can cause a variety of side effects, including arresting your hair in the telogen phase indefinitely.

    That condition is called telogen effluvium.

    Telogen effluvium is typically brought on by bodily trauma or stress, but it can also be the result of or side effect of surgery, illness, sudden weight loss or even PTSD. 

    And it can also be caused by the use of certain medications.

    Medications That Cause Hair Loss

    The types of medication that cause hair loss vary. Let’s take a look at the most prominent categories.

    Cardiovascular and Blood Pressure Medications

    Hair loss may be caused by some medications used to treat cardiovascular and blood-related conditions. Blood flow health is a crucial element of healthy hair growth.

    Anticoagulants including statins, antihypertensives and anticoagulants (blood thinners) used to treat hypertension, heart disease and other cardiovascular health are clearly linked to hair loss via telogen effluvium.

    Antihypertensive medications like beta-blockers are also linked to telogen effluvium. 

    There is also some limited research to suggest a connection between statins and hair loss. It’s not immediately clear why, but one theory notes that cholesterol is important to hair growth (you need lipids to grow healthy hair).

    Bipolar And Antiepileptic/Seizure Medication (Anticonvulsants)

    Anticonvulsants are used to treat patients suffering from epileptic seizures and conditions like bipolar disorder. Certain forms of these — including valproic acid, carbamazepine and phenytoin — are linked to hair loss.

    In some cases, the side effect can be quite common — hair loss with valproic acid was seen in around nine percent of users , according to some data.

    Depression and Anxiety Medications (Antidepressants)

    Though rare, there is evidence showing hair loss as a side effect for medications for depression and anxiety. 

    Antidepressants such as paroxetine, venlafaxine and fluoxetine have been linked to hair loss in case reports.

    A study from the International Clinical Psychopharmacology found that one of the medications at highest risk of causing hair loss is bupropion (commonly sold as Wellbutrin®).

    A Word on Hair Loss During Cancer Treatment

    Most cancer patients don’t lose their hair because of the cancer, but rather because of the cancer treatments.  

    A 2015 review stated that roughly 65 percent of cancer patients undergoing some form of chemotherapy experienced hair loss at some point during treatment. Nearly two thirds of patients experience the same side effect.

    As you may suspect, chemotherapy hair loss is a form of telogen effluvium. 

    We mentioned that, in most cases, telogen effluvium hair loss is temporary, but there are rare situations where the damage can cause scarring, which can make the hair loss permanent. 

    This can sometimes happen with radiation treatments for cancer and other diseases. 

    Regrowing The Hair after Medication: Treatment Options

    This is where we get to give you the first piece of good news. 

    As mentioned before, telogen effluvium typically will correct itself over a few weeks or months; once the follicles are no longer affected by external stressors, they will return to their cycle naturally. 

    Can you speed up the process? To a degree. 

    Reducing stressors and taking care of your body will help it (and all of its components) return to normalcy faster, and that may include a faster return for your hair. 

    Things like eating a balanced diet can improve your results — evidence suggests that hair loss during chemotherapy may be exacerbated by poor nutritional health, and the reverse is true of good nutritional health. 

    Pay close attention to key vitamins (vitamin A, vitamin D) as well as biotin (like the stuff found in hers’ Biotin Gummy Multivitamins).

    Whether it’s chemo or another medication causing your hair loss, you have limited control over the side effects until the treatment or medication has run its course. 

    But once the treatment is over (or during treatment if a healthcare professional recommends it) you may be able to give your hair some additional support.

    The American Academy of Dermatology Association suggests you can reduce and reverse hair loss with products like minoxidil. 

    Minoxidil is a topical agent (it’s the active ingredient of Rogaine) that can increase blood flow to hair follicles, which can encourage them to return to the anagen phase. 

    Minoxidil has been shown to increase hair count by about 18 percent over a 48-week period, according to one study. 

    You might also benefit from using shampoos with ingredients shown to prevent hair loss.

    Hair Loss and Medication: Finding Balance

    The reality for many patients is that hair loss due to medication is an unfortunate byproduct of something more important. In many cases, the treatment is necessary for your long-term health and wellbeing. 

    Likewise, in many instances, hair loss may be temporary. In which case it’s important to remember that your health is more important. 

    But even then, it warrants a conversation with your healthcare provider.

    Talking to a healthcare professional at the first signs of hair loss will give you support in finding options, which may include switching to a different medication, using recommended treatments to reduce or reverse the hair loss you’re experiencing or simply help you answer questions about what’s going on. 

    If you’re looking for resources to give your follicles a jump start, consider checking out hers’ options for Hair Loss Treatment.

    We also know that hair loss can cause problems beyond the scalp — don’t be afraid to seek support — physical or otherwise — if hair loss is affecting your self esteem, your moods or your happiness. 

    We offer online therapy support for those who need it. If you’re not ready to talk to someone about your issues, take a look at our Mental Health Guide for more information and treatment advice.

    This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.